umu.sePublications
Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Lithium use among psychiatric patientsor: a risk factor for hypernatremia?
Umeå University, Faculty of Medicine, Department of Public Health and Clinical Medicine, Medicine.ORCID iD: 0000-0003-2393-9750
Umeå University, Faculty of Medicine, Department of Clinical Sciences, Psychiatry.
2018 (English)In: Journal of Psychosomatic Research, ISSN 0022-3999, E-ISSN 1879-1360, Vol. 109, p. 103-103Article in journal, Meeting abstract (Other academic) Published
Abstract [en]

Aims: Hypernatremia is a serious condition that can potentially become life threatening. It is known, but not well-studied, that lithium can induce nephrogenic diabetes insipidus and thereby increase the risk for hypernatremia. In this study, we tested the hypothesis that lithium was a risk factor for hypernatremia in patients with severe affective disorders. Methods: A retrospective study of hypernatremia episodes in all patients aged 18 years or over in the county of Norrbotten who received treatment with lithium or any other mood stabilizing medication during 1997-2013. We identified all episodes of hypernatremia during this period and compared the patients using lithium with those who did not. Results: We identified a total of 204 hypernatremia episodes in 185 patients. For all the 204 episodes, infection (37%) was the dominating cause. Harmful use of substances including alcohol came second. Lithium was only identified as a cause for hypernatremia in 1 % of all the episodes. In patients aged 65 years or less, harmful use of substances including alcohol was the most common cause. Infection was the dominating cause in patients >65 years. There was no significant difference in hypernatremia episodes between lithium users and non-lithium users. Patients who had suffered episodes of hyponatremia or died of these were significantly older. Conclusion: Lithium does not increase the risk of hypernatremia in patients with severe affective disorder compared to patients who do not use lithium. However, in some patients using lithium, severe episodes of hypernatremia can still occur. Thus, clinicians need to remain vigilant. There is a need for more research concerning other risk factors that may contribute to hypernatremia in patients with severe affective disorder.

Place, publisher, year, edition, pages
Elsevier, 2018. Vol. 109, p. 103-103
National Category
Psychiatry
Identifiers
URN: urn:nbn:se:umu:diva-149113DOI: 10.1016/j.jpsychores.2018.03.058ISI: 000433271100061OAI: oai:DiVA.org:umu-149113DiVA, id: diva2:1219389
Conference
6th annual scientific conference of the European Association of Psychosomatic Medicine (EAPM), Verona, June 27-30, 2018.
Note

Meeting Abstract: 47

Available from: 2018-06-15 Created: 2018-06-15 Last updated: 2018-06-15Bibliographically approved

Open Access in DiVA

No full text in DiVA

Other links

Publisher's full text

Authority records BETA

Ott, MichaelWerneke, Ursula

Search in DiVA

By author/editor
Ott, MichaelWerneke, Ursula
By organisation
MedicinePsychiatry
In the same journal
Journal of Psychosomatic Research
Psychiatry

Search outside of DiVA

GoogleGoogle Scholar

doi
urn-nbn

Altmetric score

doi
urn-nbn
Total: 78 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf